LINKEDINCOMMENTMORE

Dear Dr. Roach: My doctor put me on atenolol for occasional racing-heart incidents: In the past five or so years, I’ve experienced only three or four such incidents a year, lasting five to 15 minutes each time. I also have had a cough for years. I have had lung X-rays, a medication trial for asthma and an endoscopy to check for esophageal cancer; none of these panned out. Antihistamines help a little, as do cough drops, but I still cough all the time.

Finally, I saw a new ENT who said it was acid reflux and started me on pantoprazole 40 mg twice a day for a month, then once a day after that. It worked! I was so excited that my cough was finally subsiding! But it came with a price: I was having the heart-racing episodes now at least twice a week. My doctor was skeptical that the pantoprazole was causing this, but he changed to another such drug to take once a day. After starting the new drug, I had two racing-heart problems in one week that lasted 45-60 minutes! I knew it had to be the acid-reflux drugs, so I quit taking it. That was in February, and I have not had a single heart-racing problem since. I still take the atenolol once a day. I simply cannot take a chance with my heart, yet I know I have to get rid of this cough, which must be from acid reflux. I’m afraid of getting esophageal cancer, too. Help!

M.A.S.

Dear M.A.S.: Chronic cough can have many causes, but the majority of people will have one of only three: post-nasal drip, asthma or gastroesophageal reflux disease. It’s not uncommon to have some components of more than one. A trial of medication, such as the antihistamine, asthma inhaler and proton pump inhibitor, like omeprazole or pantoprazole, often is done.

Since you had dramatic improvement with pantoprazole, it’s likely that GERD is the major cause of the cough. But exacerbations of the heart rate are a known side effect of pantoprazole, and it might be due to magnesium deficiency. This can be tested by your doctor; alternatively, you could ask your doctor about a magnesium supplement to see if that prevents the fast heart rate you experience with pantoprazole.

However, using a medicine to counteract a different medicine’s side effect might not be the best way to handle it. Nonpharmacological treatments, including diet (avoiding excess fat, caffeine, chocolate, carbonated beverages, peppermint and spicy food), lifestyle (no food three hours before bed, raising the head of your bed) and weight loss, if appropriate, can be effective without the risk of medication side effects. It’s always better if you can fix a problem without the use of medication. Avoid tight clothing, quit smoking, chew gum and practice breathing exercises, as these also can help. If medicines are still necessary, the H2 blockers, like ranitidine (Zantac) and famotidine (Pepcid), are as effective in some people as the PPIs.

Email questions to ToYourGoodHealth@med.cornell.edu.

Read or Share this story: http://detne.ws/1LzELxP